Montana, 2012

Flooding in Montana, February 22 to 23, 2012

February 22 to 23, 2012 · NWS BYZ · 2 events in 2 counties and zones

An unstable northwest flow aloft brought heavy rain and snow showers to Eastern Big Horn and South Central Rosebud Counties. In addition, 3 to 5 inches of snow fell over the higher hills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unstable northwest flow aloft brought heavy rain and snow showers to Eastern Big Horn and South Central Rosebud Counties. In addition, 3 to 5 inches of snow fell over the higher hills. The rain combined with the melting of snow on frozen ground resulted in minor flooding of low lying areas during the afternoon of the 22nd through the morning hours of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 22, 3:32 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Feb 22, 3:32 AM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
332 AM MST WED FEB 22 2012

.SHORT TERM...VALID FOR TDY AND THU...

VERY INTERESTING FORECAST TODAY WITH MOIST NORTHWEST FLOW...AND
NOT WITHOUT ITS CHALLENGES. THE WINTER STORM WARNING FOR THE
MOUNTAINS LOOKS IN REAL GOOD SHAPE. SNOTELS FOR THE BEARTOOTH AND
ABSAROKAS INDICATING 6 TO 9 INCHES HAS ALREADY FALLEN...WITH MORE
ON THE WAY. THE BIG HORNS WERE LIGHTER WITH 3 TO 5 INCHES THUS
FAR BUT THEY WILL CRANK TODAY INTO THIS EVENING. DEEP SLUG OF
PACIFIC MOISTURE WAS STREAMING INTO THE MOUNTAINS. INSTABILITY
WILL INCREASE TODAY ENHANCING SNOW POTENTIAL. THE STRONG DENDRITE
GROWTH ZONE WILL BE NEAR MOUNTAIN TOP LEVEL FOR AGGRESSIVE SNOW
RATES. COLDER AIR ALOFT DECREASES THIS LATE THIS AFTERNOON INTO
THE EVENING OVER THE SOUTHWEST MOUNTAINS...BUT SHOULD CONTINUE
FOR THE BIG HORNS. PROJECTED 700MB WINDS AT 75KTS WILL PUT VERY
STRONG WINDS OVER THE HIGH COUNTY FOR TREMENDOUS BLOWING AND
DRIFTING SNOW WITH WHITEOUT CONDITIONS. VERY DANGEROUS CONDITIONS
EXPECTED TO CONTINUE IN THE MOUNTAINS TODAY INTO TONIGHT. WILL
KEEP THE WARNING IN PLACE.

WINDS HAVE BEEN SLOW TO CRANK UP AT LIVINGSTON AS GRADIENT HAS
NOT TIGHTENED UP ENOUGH THERE. STRONG SURFACE PRESSURE FALLS OVER
SOUTHERN ALBERTA SHOULD ALLOW THAT TO HAPPEN AND THIS WILL
INCREASE WINDS SUBSTANTIALLY THIS MORNING. THIS COMBINED WITH
DEEP INSTABILITY AND 700MB WINDS AROUND 75KTS SHOULD ALLOW FOR A
HIGH WIND EVENT DAY. DO EXPECT THE WINDS TO BACK OFF SOME AT
LIVINGSTON THIS AFTERNOON AS A COLD FRONT ADVANCES INTO THE AREA
FROM THE NORTH. NOT A CLASSIC HIGH WIND EVENT THERE AS THE
MAJORITY OF THE EVENT SHOULD BE INSTABILITY AND MIX POTENTIAL
DRIVEN.

THE PLAINS HIGH WIND WARNING STILL LOOKS ON TRACK AS WELL. RADAR
IMAGERY WAS SHOWING A DOWNSLOPE SIGNATURE FROM BILLINGS WEST.
THIS SHOULD BE A SIGN OF STRONG MID LEVEL WINDS MOVING IN. A MILD
START THIS MORNING WILL ALLOW MIXING TO GET GOING EARLY AND
CONTINUE INTO THE AFTERNOON. A COUPLE OF THINGS DO CONCERN ME A
LITTLE. ONE IS THAT MODELS HAVE BEEN GRADUALLY BACKING OFF ON
WINDS ALOFT. 850MB WINDS NOW PROJECTED AT 45KTS OVER MOST OF THE
AREA. THIS IS DOWN FROM 60KTS IN EARLIER RUNS...SO THE MODELS
WERE SLOWLY BUT STEADILY PROJECTING A LESSENING BIG WIND THREAT.
700MB WINDS WERE ALSO MARCHING LOWER WITH WINDS AT 65KTS OVER
YELLOWSTONE COUNTY. SURFACE PRESSURE FALLS WERE INDICATING THAT
THE SURFACE LOW PROJECTED INTO EASTERN MONTANA AND THE WESTERN
DAKOTAS COULD END UP FARTHER WEST...LIMITING GRADIENT POTENTIAL.
STILL...ATMOSPHERE IS PROGGED VERY UNSTABLE UP TO 400MB...SO DO
BELIEVE THAT SHOWERS SHOULD BE ABLE TO PUSH DOWN SOME OF THESE
STRONG WINDS TO THE SURFACE. TOO MUCH THERE TO NOT HAVE A HIGH
WIND WARNING OUT AND THUS WILL LEAVE IN PLACE. WINDS SHOULD
DECREASE LATE THIS AFTERNOON AS A COLD FRONT PUSHES IN AND WINDS
ALOFT DECREASE.

RAISED POPS MOST PLACES TODAY. RADAR WAS SHOWING QUITE A BIT OF
ACTIVITY FROM HARLOWTON TO SHERIDAN. DOWNSLOPE INFLUENCES SHOULD
LIMIT CHANCES FROM LIVINGSTON TO BILLINGS THIS MORNING AND KEPT
THE HIGHER POPS IN LOCATIONS THAT ARE OUT OF DOWNSLOPE
INFLUENCES...MAINLY EAST OF BILLINGS. ONCE THE COLD FRONT PUSHES
IN AND DECREASES THE DOWNSLOPE FLOW SOME...THAT WILL PROVIDE
BILLINGS WITH THE BEST CHANCE OF SHOWERS...THIS AFTERNOON. HAD
ADJUSTED POPS ACCORDINGLY. MOIST NORTHWEST FLOW CONTINUE TONIGHT
INTO THURSDAY...SO KEPT POPS IN PLACE. MODELS WERE BUILDING A
RIDGE IN THURSDAY NIGHT AND PRODUCING A BAND OF WARM AIR
ADVECTION SHOWERS EAST OF BILLINGS. RAISED POPS EAST FOR THAT.

TEMPERATURES TODAY WILL BE MILD...BUT WITH EXTENSIVE CLOUD COVER
AND SHOWERS AROUND...LOWERED A COUPLE OF DEGREES. GUIDANCE HAS
BEEN COOLING THINGS DOWN THE LAST FEW RUNS...AND THINK THAT IS
THE RIGHT IDEA. STILL WILL BE MILD TODAY WITH HIGHS IN THE 50S.
THURSDAY WILL BE COOLER ON THE NORTH SIDE OF A COLD FRONT. TWH

.

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

MODELS AGREEMENT APPEAR TO BE IMPROVING FOR THE EXTENDED
PERIOD...SO CONFIDENCE CONTINUES IMPROVE FOR AN ARCTIC FRONT
PUSHING THROUGH THE REGION OVER THE WEEKEND. THE ARCTIC PUSH
HOWEVER DOES NOT LOOK QUITE AS COLD AS PREVIOUSLY ADVERTISED.
TIMING CONTINUES TO SHIFT AROUND A BIT...WITH CURRENT RUN IN
PRETTY GOOD AGREEMENT WITH COLDEST AIR INTO THE REGION SUNDAY AND
MONDAY. BUT GOING NUMBERS DO APPEAR TO BE IN THE BALLPARK...SO
HAVE ELECTED TO HOLD ON TO COOL SIGNATURE FOR THE TIME BEING. IT
CONTINUES TO LOOK LIKE THERE WILL BE A GOOD CHANCE FOR RAIN
SHOWERS AHEAD OF THE ARCTIC FRONT...AND LIGHT SNOW BEHIND THE
FRONT THROUGH SUNDAY. STILL DOES NOT APPEAR THAT THERE WILL BE
ANY PROLONGED OVERRUNNING EVENT WITH THIS SYSTEM...AS PACIFIC
MOISTURE DOES NOT APPEAR TO REMAIN TAPPED. TEMPS LOOK LIKE
REBOUND PRETTY QUICKLY ON TUESDAY...WITH RIDGING DEVELOPING TO
DRY THINGS OUT THROUGH THE END OF THE PERIOD. AAG

&&

.AVIATION...

A MIX OF SHOWERS AND HIGH WINDS CONTINUE TO IMPACT SOUTH CENTRAL
AND SOUTHEASTERN MONTANA THIS MORNING...AS A A COMPLEX WEATHER
SYSTEM MOVES ACROSS THE REGION. VFR TO MVFR RANGE FLIGHT
CONDITIONS PREVAIL ACROSS THE PLAINS AREAS...BUT LOCALIZED IFR
CONDITIONS ARE POSSIBLE IN HEAVIER PRECIP. MOUNTAINS WILL BE
OBSCURED IN HEAVY SNOW SHOWERS. WINDS GUSTING TO 65 KNOTS ARE
EXPECTED TO RETURN LATER TODAY TO THE FOOTHILLS AND AREAS AROUND
KVLM. MEANWHILE...GUSTS AROUND 50 KNOTS ARE EXPECTED ACROSS THE
PLAINS LATER TODAY. ALSO OF GREAT CONCERN IS A CORE OF 75 TO 85
KNOT WINDS AT HEIGHTS AS LOW AS 5000 TO 7000 FEET AGL THAT WILL
REMAIN OVER THE AREA THROUGH THE DAY TODAY. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 058 028/039 020/036 022/036 013/020 004/021 007/029
    6/W 43/W    21/B    24/S    44/S    33/J    21/B
LVM 048 022/034 013/033 021/034 011/019 002/020 005/028
    5/W 43/J    21/E    24/S    44/S    44/J    21/E
HDN 056 026/040 020/040 019/038 015/020 007/021 008/029
    7/W 43/W    32/J    14/S    44/S    33/J    21/B
MLS 051 026/037 020/035 018/034 013/017 001/018 004/026
    7/W 33/J    32/J    14/S    44/S    32/J    21/B
4BQ 051 024/037 018/037 017/040 015/022 006/022 004/028
    7/W 43/J    42/J    12/S    44/S    22/J    11/B
BHK 047 023/031 016/030 014/029 014/016 000/017 004/025
    7/W 34/J    12/J    13/S    44/S    22/J    11/B
SHR 053 026/035 016/035 017/043 016/021 003/022 006/028
    7/W 55/J    22/J    12/S    44/S    33/J    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING FOR
      ZONES 28-34-39-40-42-56-63-64.
     HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
      ZONES 29>32-35>38-57-58.
     HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
      ZONES 41-65-66.
     WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
      ZONE 67.
WY...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING FOR
      ZONE 99.
     WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST THURSDAY FOR
      ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 22, 5:17 AM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
517 AM MST WED FEB 22 2012

MTZ028>042-056>058-063>068-WYZ098-099-231300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
517 AM MST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW AND SIGNIFICANT BLOWING AND DRIFTING SNOW WILL
CONTINUE IN THE MOUNTAINS TODAY AND TONIGHT. THIS INCLUDES THE
BEARTOOTH/ABSAROKAS ALONG WITH THE BIG HORNS. WHITEOUT CONDITIONS
ARE EXPECTED WITH TOTAL SNOW ACCUMULATIONS OF UP TO 2 FEET OVER
NORTHWEST FACING SLOPES BY THURSDAY MORNING. THOSE WITH TRAVEL
PLANS OR OUTDOOR ACTIVITIES IN THE HIGH COUNTRY SHOULD BE AWARE
OF DANGEROUS WINTER CONDITIONS.

VERY STRONG SOUTHWEST WINDS WILL CONTINUE TODAY FROM LIVINGSTON
TO NYE TO BIG TIMBER. WIND GUSTS UP TO 80 MPH ARE EXPECTED.
TRAVELERS ARE URGED TO USE EXTREME CAUTION AS DANGEROUS CROSS
WINDS ARE EXPECTED ALONG INTERSTATE 90 FROM BIG TIMBER TO
LIVINGSTON AS WELL AS ALONG HIGHWAY 191 FROM BIG TIMBER TO JUDITH
GAP.

VERY STRONG WINDS WILL ALSO DEVELOP ACROSS THE REST OF THE REGION
TODAY. SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 65 MPH
ARE ANTICIPATED. THESE STRONG WINDS WILL MAKE TRAVEL VERY
DIFFICULT WITH DANGEROUS CROSS WINDS ON NORTH/SOUTH ROADS. DOWNED
POWER LINES ALONG WITH PROPERTY DAMAGE COULD OCCUR WITH THESE
WINDS AS WELL. PEOPLE WITH TRAVEL PLANS AND OUTDOOR ACTIVITIES
ARE ENCOURAGED TO USE CAUTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS ARE EXPECTED TO CONTINUE OVER SOUTHEAST MONTANA ON
THURSDAY. THE STRONGEST WINDS WILL BE EAST OF A LINE FROM FORSYTH
TO BROADUS. WIND GUSTS TO 45 MPH WILL BE POSSIBLE.

IN ADDITION...AN ARCTIC FRONT IS FORECAST TO MOVE ACROSS THE AREA
SATURDAY AFTERNOON AND NIGHT. VERY COLD AIR WILL FILTER IN BEHIND
THE FRONT SATURDAY NIGHT THROUGH MONDAY. HIGH TEMPERATURES SUNDAY
AND MONDAY WILL STRUGGLE TO MAKE IT INTO THE LOWER 20S WITH
OVERNIGHT LOWS SUNDAY NIGHT IN THE SINGLE DIGITS ABOVE AND BELOW
ZERO. SNOW WILL ALSO BE LIKELY WITH ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Big Horn

When
February 22, 8:00 AM MST to February 23, 12:00 PM MST
Where
Big Horn County, 9.77 mi SE of Kuehn to 0.84 mi ESE of Kuehn
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.737, -106.897

County officials reported that minor flooding occurred across Eastern Big Horn County. Up to an inch of rain had fallen along with several inches of snow in the higher hills. The rain falling on frozen ground, combined with snow melt, resulted in minor flooding of low lying areas. Lodge Grass Creek flooded some fields. In addition, an ice jam along the Little Big Horn River south of Highway 212 at the Second Bridge Area resulted in water backing up over roads in a few locations.

Flood, Rosebud

When
February 22, 8:00 AM MST to February 23, 12:00 PM MST
Where
Rosebud County, 23.82 mi WNW of Lame Deer to 38.99 mi W of Big Sky
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.680, -107.150

County officials reported that minor flooding occurred across portions of Southern Rosebud County. Up to an inch of rain had fallen along with several inches of snow over the higher hills. The rain falling on frozen ground, combined with snow melt, resulted in minor flooding of low lying areas. Several ice jams were reported on Rosebud, Lame Deer and Muddy Creeks resulting in water over the roads in some locations, as well as the main road in the town of Birney. In addition, an ice jam was reported on the Tongue River and Hanging Woman Creek north and west of Birney. One rancher had to rescue calves from a flooded area. Another rancher had a chicken coup flooded killing 4 hens, as well as a stranded horse.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359722, 359728.